Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 7, 2001, 7:30 PM MST for Lea County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 7, 2001, 7:30 PM MST (02:30 UTC)
- Expired
- Mar 7, 2001, 8:15 PM MST
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lea County, NM
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 080231
SVRMAF
NMC025-080315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM MST WED MAR 7 2001
THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LEA COUNTY IN NEW MEXICO
* UNTIL 815 PM MST
* AT 725 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF CAPROCK OR 31 MILES WEST
OF TATUM...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
CROSSROADS...CAPROCK...AND TATUM.
HAIL TO THE SIZE OF DIMES AND WIND GUSTS NEAR 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING..O.AND VERY HEAVY RAIN.
LAT...LON 3356 10370 3339 10370 3338 10374 3317 10374
3320 10307 3356 10306
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 2:30 PM MST, 5 hours earlier.
Area forecast discussion, Mar 7, 2:30 PM MST, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CST WED MAR 7 2001 INTERESTING FORECAST. PREVIOUS ZONES HAVE CATAGORICAL POPS... HAVE SCALED BACK SOMEWHAT BUT BELIEVE HIGH POPS JUSTIFIED. OVERALL SITUATION HAS A 500 MB LOW CURRENTLY OVER ARIZONA APPROACHING RAPIDLY... WITH A STATIONARY FRONT EXTENDING ACROSS THE PERMIAN BASIN. AS OF 2PM BELIEVE THE FRONT WAS LOCATED NEAR A KABI... KMAF...TO SOUTH OF KGDP LINE. GOOD LIFT FORECASTED WITH THIS SYSTEM AS MODELS SHOW STRONG OMEGA AHEAD OF THE LOW... ESPECIALLY IN THE NORTHEAST TOMORROW. COMBINE THE UPPER LOW... THE SURFACE FRONT... AND THROW IN INCREASING LOW LEVEL MOISTURE AND THE STAGE IS SET FOR A POTENTIAL HEAVY RAIN EVENT ACROSS THE NORTHERN PERMIAN BASIN. ETA SPINS UP A SURFACE LOW OVER THE NORTHERN PERMIAN BASIN TOMORROW AND THEN DRAGS IT AND THE FRONT SOUTHEAST THROUGH THE DAY. ACTUAL LOCATION OF THE FRONT AT THE TIME OF BEST UPPER SUPPORT WILL DETERMINE THE AREA WITH THE HEAVIEST RAIN. SIGNIFICANT LIGHTNING ACTIVITY CURRENTLY ASSOCIATED WITH THE UPPER LOW AND THIS SHOULD ONLY INCREASE AS THE SYSTEM GETS INTO BETTER MOISTURE. MODIFIED SOUNDINGS SHOW AROUND 700 J/KG CURRENTLY AT KMAF AND KFST... AND SPC BELIEVES CAPES TO NEAR 1000 J/KB POSSIBLE BEFORE EVENING. BELIEVE THE EVENT SHOULD GENERALLY START TONIGHT OUT WEST AND PROGRESS TO THE EAST BY TOMORROW. IN ADDITION... ISENTROPIC UPGLIDE GETS GOING STRONG AROUND MIDNIGHT AND INCREASES TOMORROW. HAVE TRENDED THE POPS IN THE WEST HIGHER TONIGHT AND LOWER TOMORROW... WITH THE EAST LOWER TONIGHT AND HIGHER TOMORROW. HAVE FOLLWED FAIRLY CLOSE TO MAV GUIDANCE AS FAR AS TEMPS SINCE IT HAS PERFORMED WELL LATELY. INITIAL NUMBERS FOLLOW. THANKS SJT FOR ALL OF THE SUPPORT. INITIAL NUMBERS FOLLOW. MAF 48/61/38/58 7820 LSA 46/59/36/56 7830 E41 49/61/39/59 7820 6R6 53/74/44/63 6520 MRF 38/64/34/60 6510 CNM 43K/62/41/58 8720 .MAF... TX...NONE. NM...NONE. 72
In the hours before
Special weather statement, Mar 7, 2:45 PM MST, 4 hours 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-079>082 -258-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 345 PM CST WED MAR 7 2001 .SYNOPSIS... A VIGOROUS UPPER LEVEL STORM SYSTEM ACROSS SOUTHERN CALIFORNIA WILL APPROACH THE OUTLOOK AREA BY THURSDAY MORNING. LOW LEVEL MOISTURE HAS CONTINUED TO INCREASE THROUGHOUT THE DAY...WHICH WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA TONIGHT. .THREATS... HEAVY RAINFALL... THE ABUNDANCE OF LOW LEVEL GULF MOISTURE...ALONG WITH AN APPROACHING UPPER STORM SYSTEM...WILL ALLOW FOR POTENTIALLY HEAVY RAINFALL. THE FORECAST PATH OF THE STORM SYSTEM FAVORS THE PLAINS OF SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN. RAINFALL AMOUNTS OF ONE INCH OR GREATER OVERNIGHT WILL BE POSSIBLE. PONDING OF WATER ON ROADWAYS WILL OCCUR TONIGHT WITH AREAS OF HIGH WATER IN LOW WATER CROSSINGS. MOTORISTS ARE URGED TO EXERCISE CAUTION WHEN DRIVING IN PERIODS OF HEAVY RAIN AS VISIBILITIES WILL BE REDUCED...AND ROAD CONDITIONS MAY BECOME SLICK. .THUNDERSTORMS... THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE OUTLOOK AREA. THESE THUNDERSTO:RMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER A FEW MAY BE BECOME STRONG WITH HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND DANGEROUS LIGHTNING POSSIBLE. SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 10:00 PM MST | Severe Thunderstorm Warning | MAF | Eddy | 45 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.